71095members
373667posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Probability of return of breast cancer

5 REPLIES 5
evnsds
Member

Re: Probability of return of breast cancer

I am on Zoladex (12 months in) and have been struggling a  lot over the last few months with joints hurting and struggling every day with aches that have never been there before.

 

It is a constant reminder of having gone through the diagnosis and feel that this is the lonliest part of being diagnosed and still going through treatment.


@Kristina56 wrote:

I was unfortunately diagnosed with primary breast cancer earlier this year. Any one reading this in all likely hood knows how that feels and I am not going to repeat all the minutiae of what happened next. I have been treated by the NHS in my opinion very efficiently and I am eternally grateful to all those who were involved..

 

i am 55 and past the menopause. Before the diagnosis I was very fit and strong and working in a job involving physical work. So surgery and radiotherapy I found easy to deal with. After 4 weeks I went back to work. 

So far so good. 

 

I was lucky again to be able to take part in a trial. This involved the genetic analysis of my cancer. One step further than is normally performed. The result was a very definite identification of the cancer type and what is more a much clearer prediction of  return based on information collected over the years from previous patients with this specific type. 

The prediction was so low it was decided not even to offer me chemotherapy as it would in probability do more harm than good. The cancer team were almost as relieved as I was.

Before the trial results I was advised to have chemotherapy ' to be on the safe side'.

 

The team used a computer programme to decide the probability of return of my cancer. They included all the details of the lumps, size ,location ,chemical and physical analysis of the tumours and the surgery results but not the radiotherapy as it had not been agreed on at the time the prediction was being calculated.They did included taking Letrozole for 5 years. 

My problem now is this. I find the side effects of Letrozole on my body increasingly difficult to live with. I have had to stop work. Sometimes my hands are so painful I can't pick up a pen. My joints give out loud cracks when I stand up. All this after only 6 months. Should I take the pills for another 4 1/2 years? What is the risk if I don't? 

I believe my life is my responsibility. It would be foolish to disregard the advice of people who have spent their lives acquiring knowledge of a disease and the best way to treat it. But in the end I must chose what I can live with and what risk I am prepared to take. 

My point is that everything boils down to chance. The cancer treatment team gave me a percentage figure for the cancer returning in the next ten years in the original report. But what are the probabilities if I stop taking the pills. Has having radiotherapy made any difference to the chances of the cancers returning?

 

I would be grateful for any comments as to what I should do.  As the consultant told me I am ' still young'          ( lovely man)  and I don't want to die before my time but if the effects of the Letrozole continue to increase I am going to end up on crutches. 

 

 

 

 

 


 

Kristina56
Member

Re: Probability of return of breast cancer

Thanks everyone. I will obviously have to go back and talk about this with the oncologist at the clinic. I appreciate your responses. I know I have been lucky compared to others. 

Flint
Member

Re: Probability of return of breast cancer

Hi Kristina

 

Perhaps you might like to speak to a rheumatologist. There is a drug (hydroxychloroquine) that I understand has been given to women, by rheumatologists, to relieve the problems experienced on Letrozole.

 

Obviously no one likes taking extra drugs but if it is deemed suitable for you then at least it gives you another option in your treatment and you can then discuss these options with your team.

 

I'm sure your GP will understand and refer you for a consulation about your joint pains so I would ask to see my GP if I were you and take it from there.

 

Best wishes

 

 

 

 

ann-m
Community Champion

Re: Probability of return of breast cancer

hi kristina,
as Jill says..., I'm the same age as you & am on tamoxifen with an option to switch later, however, I been fine on tamox, & agreed with the onc on my discharge appt to stay on it rather than switch.
Having looked at the research on the nhs site, apparently, although aromatase inhibitors are technically more effective, longevity is not necessarily any better as tamox is more protective of bones & the cardiovascular system.
best wishes in dealing with this
ann x
Jill1998
Community Champion

Re: Probability of return of breast cancer

Hi Kristina,may be worth asking consultant about Tamoxifen as an alternative ,it does seem kinder on the joints ,you can take it post menopause ,think its slightly less benficial than Letrozole but quality of life is really important.I speak to ladies who have switched from Letrozole to Tamoxifen due to joint issues also those who have chosen not to carry on taking the meds with the blessing of their surgeon because the side effects where so bad for them .All the best .Jill.
Kristina56
Member

Probability of return of breast cancer

I was unfortunately diagnosed with primary breast cancer earlier this year. Any one reading this in all likely hood knows how that feels and I am not going to repeat all the minutiae of what happened next. I have been treated by the NHS in my opinion very efficiently and I am eternally grateful to all those who were involved..

 

i am 55 and past the menopause. Before the diagnosis I was very fit and strong and working in a job involving physical work. So surgery and radiotherapy I found easy to deal with. After 4 weeks I went back to work. 

So far so good. 

 

I was lucky again to be able to take part in a trial. This involved the genetic analysis of my cancer. One step further than is normally performed. The result was a very definite identification of the cancer type and what is more a much clearer prediction of  return based on information collected over the years from previous patients with this specific type. 

The prediction was so low it was decided not even to offer me chemotherapy as it would in probability do more harm than good. The cancer team were almost as relieved as I was.

Before the trial results I was advised to have chemotherapy ' to be on the safe side'.

 

The team used a computer programme to decide the probability of return of my cancer. They included all the details of the lumps, size ,location ,chemical and physical analysis of the tumours and the surgery results but not the radiotherapy as it had not been agreed on at the time the prediction was being calculated.They did included taking Letrozole for 5 years. 

My problem now is this. I find the side effects of Letrozole on my body increasingly difficult to live with. I have had to stop work. Sometimes my hands are so painful I can't pick up a pen. My joints give out loud cracks when I stand up. All this after only 6 months. Should I take the pills for another 4 1/2 years? What is the risk if I don't? 

I believe my life is my responsibility. It would be foolish to disregard the advice of people who have spent their lives acquiring knowledge of a disease and the best way to treat it. But in the end I must chose what I can live with and what risk I am prepared to take. 

My point is that everything boils down to chance. The cancer treatment team gave me a percentage figure for the cancer returning in the next ten years in the original report. But what are the probabilities if I stop taking the pills. Has having radiotherapy made any difference to the chances of the cancers returning?

 

I would be grateful for any comments as to what I should do.  As the consultant told me I am ' still young'          ( lovely man)  and I don't want to die before my time but if the effects of the Letrozole continue to increase I am going to end up on crutches.